Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 94, NWS Baltimore/Washington

August 13, 2011Culpeper County, Madison County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 13, 2011, 8:11 PM EDT for Culpeper County, Madison County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2011, 8:11 PM EDT (00:11 UTC)
Expired
Aug 13, 2011, 11:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Culpeper County, VA, Madison County, VA

The radar

The Sterling radar (KLWX), 83 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
7399 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WGUS51 KLWX 140011
FFWLWX
VAC047-113-140315-
/O.NEW.KLWX.FF.W.0094.110814T0011Z-110814T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 PM EDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MADISON COUNTY IN NORTHWEST VIRGINIA...
  WEST CENTRAL CULPEPER COUNTY IN NORTHERN VIRGINIA...

* UNTIL 1115 PM EDT

* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

DOPPLER RADAR INDICATES ONE TO TWO INCHES OF RAIN HAS FALLEN IN THE 
WARNED AREA...WITH ADDITIONAL RAINFALL OF UP TO ONE INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3853 7822 3852 7817 3851 7803 3838 7809
      3838 7822 3843 7831 3846 7828

$$

SMZ
2 follow-up statements
902 
WGUS71 KLWX 140124
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
924 PM EDT SAT AUG 13 2011

VAC047-113-140315-
/O.CON.KLWX.FF.W.0094.000000T0000Z-110814T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON VA-CULPEPER VA-
924 PM EDT SAT AUG 13 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR WEST
CENTRAL CULPEPER AND EAST CENTRAL MADISON COUNTIES...

AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAINFALL CAPABLE OF PRODUCING FLASH FLOODING OVER 
THE WARNED AREA. RADAR RAINFALL ESTIMATES LOCALIZED MAXIMUM RAINFALL 
IN THE WARNED AREA IS BETWEEN TWO AND THREE INCHES.

RAPID RUNOFF FROM THIS AMOUNT OF RAIN CAN PRODUCE FLASH FLOODING OF 
LOW LYING CROSSINGS AND WILL CAUSE RAPID RISES IN SMALL CREEKS AND 
STREAMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED THE DEEP RUN 
WATERSHED INCLUDING THE TOWNS OF REVA AND HAYWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3853 7822 3852 7817 3851 7803 3838 7809
      3838 7822 3843 7831 3846 7828

$$

SMZ
440 
WGUS71 KLWX 140307
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1107 PM EDT SAT AUG 13 2011

VAC047-113-140317-
/O.EXP.KLWX.FF.W.0094.000000T0000Z-110814T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON VA-CULPEPER VA-
1107 PM EDT SAT AUG 13 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM EDT FOR WEST
CENTRAL CULPEPER AND EAST CENTRAL MADISON COUNTIES...

LAT...LON 3853 7822 3852 7817 3851 7803 3838 7809
      3838 7822 3843 7831 3846 7828

$$

SBK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:02 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 13, 3:02 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT SAT AUG 13 2011

.SYNOPSIS...
HIGH PRESSURE OFF THE EAST COAST WILL KEEP SOUTHERLY FLOW ACROSS
THE REGION TONIGHT AND TOMORROW. LOW PRESSURE AND A COLD FRONT
SLOWLY CROSS THE MID-ATLANTIC SUNDAY AND SUNDAY NIGHT...BRINGING
SHOWERS AND THUNDERSTORMS TO THE AREA. AN UPPER TROUGH OF LOW
PRESSURE SWINGS THROUGH WITH MORE SHOWERS ON MONDAY. HIGH PRESSURE
THEN BRIEFLY BUILDS IN FOR MIDWEEK...BEFORE ANOTHER SYSTEM AFFECTS
THE REGION LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
PLENTY OF SHRA/TSRA ACTIVITY EAST OF THE BLUE RIDGE...AND ESPECIALLY
THE TWO METRO AREAS...THIS AFTERNOON. FOR THE LONGEST TIME...IT WAS
ALL ELEVATED...BUT SOME GUSTY WINDS HAVE OCCURRED IN A FEW SPOTS
NEAR BOTH WASHINGTON AND BALTIMORE THIS AFTERNOON. THE STRONGEST
STORMS...HOWEVER...ARE ACTUALLY ISOLATED ONES WEST OF THE BLUE RIDGE
WHICH ARE BORDERLINE SEVERE THANKS TO SUNSHINE AND THUS ADDED
INSTABILITY THAT WE DO NOT HAVE FURTHER EAST.

ALL THIS ACTIVITY WILL CONTINUE A GRADUAL PROGRESSION EASTWARD...AND
LESSEN TOWARD AND AFTER SUNSET. WILL KEEP LIKELY POPS EAST OF THE
BLUE RIDGE FOR THE EVENING HOURS...BUT TAPER DOWN TO CHANCE...OR
EVEN SLIGHT CHANCE...AFTER MIDNIGHT. THE MODELS ARE SHOWING A DECENT
LULL IN PRECIP ALL NIGHT LONG...THEN ANOTHER BATCH MOVING IN AROUND
OR AFTER DAYBREAK. SUCH THINGS LIKE TO HAPPEN EARLIER THAN THE
MODELS DEPICT...SO I SHIFTED ALL THE HIGHER POPS FORWARD A COUPLE
HOURS TO ACCOUNT FOR THIS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SUNDAY IS STARTING TO LOOK LIKE A GENUINE WASHOUT. MODELS INDICATE 1
TO 2 INCHES OF RAIN OVER JUST ABOUT THE ENTIRE AREA...AND THERE WILL
CERTAINLY BE HIGHER AMOUNTS SOMEWHERE. SEE HYDROLOGY SECTION FOR
ADDITIONAL INFORMATION.

SPC HAS THE BALTIMORE AND WASHINGTON AREAS OUTLOOKED IN A SLIGHT
RISK FOR SEVERE WEATHER ON SUNDAY. AS THEY NOTE IN THEIR
DISCUSSION...THE QUESTION...AS IT HAS BEEN TODAY...WILL BE WHETHER
THE INSTABILITY WILL BE QUASHED BY CLOUD COVER AND ONGOING
PRECIPITATION. RIGHT NOW...THAT WOULD SEEM PRETTY LIKELY...
PARTICULARLY IF THE PRECIP ONSET IS EARLIER THAN MODELS INDICATE.
STILL...IT IS SOMETHING TO KEEP AN EYE ON TOMORROW. MAIN THREAT
WOULD BE DAMAGING WINDS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
LOW PRESSURE/ASSOCIATED FRONT WORK THEIR WAY EAST OF THE BAY AND OFF
THE MID ATLANTIC COAST SUNDAY NIGHT. EXPECT NUMEROUS
SHOWERS/THUNDERSTORMS TO BE ONGOING SUNDAY EVENING THEN FOR ACTIVITY
TO DECREASE SOME IN COVERAGE OVERNIGHT. MAIN THREAT FROM EVENING
STORMS WILL BE HEAVY RAINFALL/LOCALIZED FLASH FLOODING BUT STRONG
GUSTY WINDS MAY STILL ALSO BE A CONCERN NEAR THE CHESAPEAKE BAY
AREA.

UPPER TROUGH MOVES ACROSS THE AREA ON MONDAY FOR MORE SCATTERED TO
NUMEROUS SHOWERS/THUNDERSTORMS. WITH PLENTY OF
CLOUDS/CONVECTION...DAYTIME MAXIMUM TEMPERATURES ARE EXPECTED TO BE
HELD DOWN SEVERAL DEGREES BELOW CLIMATOLOGY.

UPPER TROUGH WILL BE LURKING OFF THE MID ATLANTIC COAST ON TUESDAY.
COULD BE A FEW SHOWERS THAT ROTATE BACK INTO THE EASTERN PORTION OF
THE CWA ON TUESDAY...BUT TREND SHOULD BE FOR LOWER POPS THAN THE
PREVIOUS COUPLE OF DAYS.

WEAK SHORTWAVE RIDGE BUILDS IN FOR WEDNESDAY FOR WHAT MAY BE THE DRY
DAY OF THE WEEK. NEXT TROUGH IS POISED TO ROLL DOWN FROM THE
NORTHWEST...BRINGING UNSETTLED CONDITIONS LATE THURSDAY INTO FRIDAY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
TAFS HAVE VARIOUS MVFR CONDITIONS AND GUSTY WINDS IN TSTMS THIS
AFTERNOON. SHOULD BE A BREAK IN EVERYTHING WITH VFR CONDITIONS EARLY
THIS EVENING...THEN LOW CLOUDS AND FOG BUILD IN...ESPECIALLY AT THE
USUAL SUSPECTS /KCHO...KMRB...KIAD/. FOR NOW...JUST BLANKETED SUNDAY
WITH 6SM SHRA AND MVFR CIGS...BUT WORSE CONDITIONS ARE POSSIBLE AT
TIMES.

THERE IS A HIGH PROBABILITY OF SHRA/TSRA AFFECTING THE TERMINALS
SUNDAY EVENING. LOCAL IFR VSBYS/GUSTY WINDS MAY RESULT. CONVECTION
SHOULD WANE OVERNIGHT...BUT MVFR RESTRICTIONS ARE LIKELY AS LOW
LEVEL MOISTURE LINGERS. UPPER TROUGH BRINGS MORE SHRA/TSRA ON
MONDAY ESPECIALLY IN THE AFTERNOON...THEN IMPROVING CONDITIONS ARE
EXPECTED FOR THE MID WEEK.

&&

.MARINE...
SCA WENT INTO EFFECT AT 2 PM...AND WILL CONTINUE THROUGH SUNDAY.
BEST CHANCE FOR SCA CRITERIA WINDS IS PROBABLY TONIGHT. TOMORROW IS
QUESTIONABLE FOR WIDESPREAD CRITERIA WINDS...BUT WINDS TO CRITERIA
WOULD STILL OCCUR IN SHRA/TSRA...SO LEFT THE SCA IN PLACE.

WITH LOW PRESSURE OVER THE AREA SUNDAY EVENING...GRADIENT SHOULD BE
WEAK ENOUGH TO PRECLUDE SCA. HOWEVER THERE WILL BE THUNDERSTORMS
AROUND THAT COULD PRODUCE STRONG GUSTY WINDS. MORE
SHOWERS/THUNDERSTORMS ARE EXPECTED ON MONDAY...THEN DRIER WEATHER
SHOULD MOVE IN FOR THE MID WEEK WITH NO FLAGS EXPECTED.

&&

.HYDROLOGY...
AS MENTIONED IN THE NEAR TERM DISCUSSION...WIDESPREAD 1 TO 2 INCH
RAINFALL TOTALS ARE EXPECTED IN THE NEXT 36 HOURS. THE GOOD NEWS IS
A LOT OF THAT RAIN WILL BE SPREAD OUT OVER TIME...AND THEREFORE
WOULD NOT POSE A WIDESPREAD FLOOD THREAT. RIVERS AND STREAMS ARE
ALSO EXTREMELY LOW GIVEN RECENT DRY CONDITIONS...SO THAT FLOOD
THREAT IS LOW AS WELL. HOWEVER...LOCALLY HEAVY RAINFALL WILL OCCUR
AND TRAINING OF STORMS IS ALWAYS A THREAT. SO ISOLATED INSTANCES OF
FLASH FLOODING ARE EXPECTED. SOIL MOISTURE IS HIGHEST IN THE
BALTIMORE METRO AREA /AND THAT IS ONLY BEING ADDED TO TODAY/...SO IF
THERE IS AN AREA MORE PRIMED FOR IT...THAT WOULD BE IT. WILL NOT
ISSUE A FLOOD WATCH BUT WILL PASS ALONG THIS INFO FOR FUTURE SHIFTS.

&&

.TIDES/COASTAL FLOODING...
THE PERSISTENT SOUTHERLY FLOW AND FAVORABLE PORTION OF THE LUNAR
CYCLE ARE COMBINING TO ELEVATE WATER LEVELS LATE TONIGHT INTO SUNDAY
MORNING. ALREADY ISSUED THE ADVISORY FOR THE BAY. MODELS INDICATE
EASILY REACHING CRITERIA...ESPECIALLY FROM ANNAPOLIS NORTHWARD. HIGH
TIDES IN THAT AREA ARE BETWEEN 4 AM AND NOON. TIDAL POTOMAC IS
SLIGHTLY MORE UNCERTAIN...AND WE HAD A STORM COME THROUGH ON THE
UPPER TIDAL POTOMAC RIGHT AT LOW TIDE WHICH CONTAMINATED THE VALUE
MAKING IT TOUGH TO EXTRAPOLATE. WILL HOLD OFF ON ADVISORY THERE FOR
NOW...AS THE THREAT IS TWO HIGH TIDE CYCLES AWAY.

ALTHOUGH WINDS WILL TURN AND LIGHTEN SUNDAY NIGHT...GIVEN THE LUNAR
SITUATION...AND A LACK OF A STRONG PUSH OUTWARD...MINOR COASTAL
FLOODING MAINLY ON THE BAY CANNOT BE RULED OUT WITH THE HIGH TIDE
MONDAY MORNING. IF IT OCCURS...IT PROBABLY WOULD BE LESS THAN SUNDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY FROM 3 AM TO NOON EDT SUNDAY FOR MDZ007-
     011-014-018.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR ANZ531>534-
     537>543.

&&

SYNOPSIS...JCE
NEAR TERM...JCE
SHORT TERM...JCE
LONG TERM...BPP
AVIATION...JCE/BPP
MARINE...JCE/BPP
HYDROLOGY...JCE
TIDES/COASTAL FLOODING...JCE
Hazardous weather outlook, Aug 13, 2:03 PM EDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
203 PM EDT SAT AUG 13 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141615-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
203 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FROM THIS AFTERNOON THROUGH
TONIGHT FOR THE MARYLAND CHESAPEAKE BAY BELOW POOLES ISLAND AND
FOR THE LOWER TIDAL POTOMAC RIVER.

SOUTHERLY FLOW WILL INCREASE WATER LEVELS ACROSS THE WESTERN SHORE
OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER TODAY AND TONIGHT.
MINOR COASTAL FLOODING IS EXPECTED WITH THE HIGH TIDE CYCLE LATE
TONIGHT ALONG THE WESTERN SHORE OF THE BAY. MINOR COASTAL FLOODING
IS ALSO POSSIBLE ALONG THE LOWER TIDAL POTOMAC WITH THE HIGH TIDE
CYCLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SMALL CRAFT ADVISORY CONTINUES THROUGH SUNDAY.

MINOR COASTAL FLOODING IS EXPECTED WITH THE HIGH TIDE CYCLE SUNDAY
MORNING ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY. MINOR
COASTAL FLOODING IS ALSO POSSIBLE ALONG THE UPPER TIDAL POTOMAC
DURING THE SAME HIGH TIDE CYCLE. MINOR COASTAL FLOODING MAY ALSO
BE POSSIBLE ON MONDAY WITH THE MORNING HIGH TIDE CYCLE.

HEAVY SHOWERS AND THUNDERSTORMS SUNDAY MAY CAUSE LOCALIZED FLASH
FLOODING. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
SUNDAY...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-141615-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
203 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY SHOWERS AND THUNDERSTORMS SUNDAY MAY CAUSE LOCALIZED FLASH
FLOODING. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
SUNDAY...ESPECIALLY EAST OF THE BLUE RIDGE. DAMAGING WINDS WILL BE
THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

JE

In the hours before

Special weather statement, Aug 13, 2:50 PM EDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT SAT AUG 13 2011

VAZ030-031-042-501-131915-
NORTHERN FAUQUIER VA-WARREN VA-CLARKE VA-LOUDOUN VA-
250 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...WARREN...
SOUTHERN CLARKE AND SOUTHWEST LOUDOUN COUNTIES...

AT 249 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF LINDEN...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE DELAPLANE AND ST. LOUIS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3916 7774 3889 7768 3886 7819 3900 7821
TIME...MOT...LOC 1849Z 258DEG 22KT 3894 7810

SMZ
Special weather statement, Aug 13, 2:54 PM EDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT SAT AUG 13 2011

MDZ005>007-011-132000-
CARROLL MD-NORTHERN BALTIMORE MD-HARFORD MD-SOUTHERN BALTIMORE MD-
254 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS TO AFFECT CARROLL...NORTHERN BALTIMORE...
HARFORD AND SOUTHERN BALTIMORE COUNTIES...

AT 254 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN
NORTH CENTRAL MARYLAND...EXTENDING ALONG A LINE FROM REESE TO BUTLER
TO TIMONIUM...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE WHITE MARSH...PERRY HALL...HAMPSTEAD...
MANCHESTER...KINGSVILLE...PLEASANT HILLS...FALLSTON...JARRETTSVILLE
AND BEL AIR.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3970 7622 3965 7615 3963 7615 3935 7649
      3948 7683 3951 7709 3973 7692 3973 7623
TIME...MOT...LOC 1854Z 230DEG 18KT 3956 7693 3954 7674
          3945 7659

SMZ
Special weather statement, Aug 13, 3:57 PM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT SAT AUG 13 2011

VAZ026-027-029-132030-
PAGE VA-SHENANDOAH VA-ROCKINGHAM VA-
357 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORM TO AFFECT PAGE...SHENANDOAH AND ROCKINGHAM
COUNTIES...

AT 357 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORESTVILLE NEAR THE ROCKINGHAM...SHENANDOAH COUNTY LINE...MOVING
EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT JACKSON AND LURAY.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF UP TO 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3884 7840 3862 7839 3866 7886 3877 7885
TIME...MOT...LOC 1957Z 267DEG 18KT 3872 7873

SMZ
Special weather statement, Aug 13, 5:23 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT SAT AUG 13 2011

MDZ009-010-132145-
HOWARD MD-MONTGOMERY MD-
523 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORM TO AFFECT HOWARD AND MONTGOMERY COUNTIES...

AT 522 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING STRONG
THUNDERSTORM IN NORTH CENTRAL MONTGOMERY COUNTY OVER BROOKEVILLE...
MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE COLUMBIA.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 30 TO 30 MPH CAN BE EXPECTED WITH THIS STORM AS IT
MOVES INTO SOUTH CENTRAL HOWARD COUNTY.

&&

LAT...LON 3935 7696 3923 7678 3911 7705 3918 7712
TIME...MOT...LOC 2122Z 225DEG 14KT 3918 7703

SMZ
Special weather statement, Aug 13, 6:10 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT SAT AUG 13 2011

VAZ025-504-132245-
EASTERN HIGHLAND VA-AUGUSTA VA-
610 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORM TO AFFECT EASTERN HIGHLAND AND AUGUSTA
COUNTIES...

AT 609 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF WEST AUGUSTA...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE BUFFALO GAP.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS. RAINFALL UPWARDS OF ONE
INCH IS POSSIBLE BY 630 PM EDT.

WIND GUSTS OF 35 TO 45 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3835 7909 3812 7913 3816 7945 3829 7943
TIME...MOT...LOC 2209Z 269DEG 11KT 3824 7935

SMZ
Special weather statement, Aug 13, 7:32 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EDT SAT AUG 13 2011

VAZ025-036-037-140000-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
732 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORM TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 732 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
AFTON...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE YANCEY MILLS...GREENFIELD AND BATESVILLE.

VERY HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW
ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. RAINFALL OF ONE
HALF TO ONE INCH IN THE NEXT 30 MINUTES IS POSSIBLE.

WIND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3798 7856 3781 7875 3803 7894 3811 7882
TIME...MOT...LOC 2332Z 313DEG 11KT 3803 7884

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:10 PM EDTFlash Flood WarningLWXAlbemarle, Nelson7 hr
Aug 14, 1:10 AM EDTFlash Flood WarningLWXAlbemarle, Nelson6 hr
Aug 14, 2:54 AM EDTSpecial Weather StatementLWXGreene, City of Waynesboro51 min
Aug 14, 3:23 AM EDTFlash Flood WatchLWXArlington, Culpeper, Fairfax, Fauquier, Greene, Madison and 15 more20 hr
Aug 14, 6:54 AM EDTAreal Flood WarningLWXAlbemarle, Nelson3 hr
Aug 14, 10:23 AM EDTSpecial Marine WarningLWX97 min
Aug 14, 11:51 AM EDTSpecial Marine WarningLWX54 min
Aug 14, 4:20 PM EDTSpecial Weather StatementLWXRockingham25 min
Aug 14, 4:44 PM EDTSpecial Weather StatementLWXAugusta, City of Staunton31 min
Aug 14, 5:46 PM EDTSpecial Weather StatementLWXPage29 min
Aug 14, 5:48 PM EDTSpecial Weather StatementLWXCity of Waynesboro27 min
Aug 14, 6:13 PM EDTSpecial Marine WarningLWX62 min
Aug 14, 6:16 PM EDTSpecial Weather StatementLWXAlbemarle, City of Charlottesville44 min
Aug 14, 6:19 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Orange, City of Charlottesville41 min
Aug 14, 6:26 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson94 min
Aug 14, 6:51 PM EDTSpecial Weather StatementLWXMadison39 min
Aug 14, 7:01 PM EDTSpecial Weather StatementLWXCity of Charlottesville29 min
Aug 14, 7:13 PM EDTFlash Flood WarningLWXAugusta, Nelson3 hr
Aug 14, 7:25 PM EDTSpecial Weather StatementLWXOrange50 min
Aug 14, 7:28 PM EDTFlash Flood WarningLWXAlbemarle, Nelson3 hr
Aug 14, 7:44 PM EDTSevere Thunderstorm WarningLWXLoudoun42 min
Aug 14, 7:51 PM EDTSpecial Weather StatementLWXAlbemarle24 min

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.